Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 77, NWS Mobile, AL

April 14, 1996Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 14, 1996, 8:29 PM CDT for Mobile County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 1996, 8:29 PM CDT (01:29 UTC)
Expired
Apr 14, 1996, 9:30 PM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2003 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
3.5
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 150129
SVRMOB
ALC097-150230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
829 PM CDT SUN APR 14 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
 
AT 830 PM CDT...NATIONAL WEATHER SERVICE RADAR IN MOBILE INDICATED A
SEVERE THUNDERSTORM MOVING INTO SOUTH MOBILE COUNTY FROM WEST OF BAYOU
LA BATRE TO CODEN. MAIN THREAT FROM THIS STORM WILL BE DAMAGING WINDS
AND LARGE HAIL.  MOVEMENT WAS TO THE NORTHEAST AT 25 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUN6DERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:52 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Apr 14, 12:52 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT SUN APR 14 1996

PUTTING AFD OUT EARLY BEFORE SVR WX MOVES INTO W PART OF FA.  ALREADY
RUNNING RAGGED, CHASING ASOS.  LATEST SATELLITE AND WSR-88D PICTURES
SHOW THUNDERSTORMS FIRING OVER SOUTHEAST LA.  SOUTH PART OF FA IS
ALSO ON RR QUAD OF 200 MB JET MAX THAT IS EXITING THE AREA.  THESE
THUNDERSTORMS WILL CONTINUE ACROSS PART OF FA INTO THE EVENING.
EXPECT A SQUALL LINE TO THEN MOVE THROUGH THE FA AFTER MIDNIGHT.
PCGRIDDS DATA SHOWS BEST PVA, MOISTURE AND DIVERGENCE ALOFT OVER FA
BETWEEN MIDNIGHT AND 600 AM.  BEST DYNAMICS FOR SEVERE WEATHER STILL
APPEAR NORTH OF FA AROUND THE SURFACE LOW.  STRONG LOW LEVEL JET
(850) AND WAA WILL HELP FUEL TSTMS TONIGHT WITH MOB HAVING SOUTHERLY
WINDS OF AROUND 30K AND HSV 40K.  ALTHOUGH BEST SEVERE WEATHER
DYNAMICS NORTH OF FA, WE WILL STILL SEE ISOLATED SEVERE WX ACROSS FA
DURING THE OVERNIGHT. EXPECT BIGGEST THREAT BEING FROM STRAIGHTLINE
WINDS AND HAIL.  FRONT SHOULD MOVE THROUGH SOUTHEAST MS MONDAY MRNG
AND NORTHWEST FL BY MONDAY EVENING.  SHOULD SEE DECREASING CLOUDINESS
BY MONDAY AFTERNOON.  FWC NUMBERS LOOK OK.  THE 546 THICKNESS LINE
APPROACHES THE NORTH PART OF FA BY TUESDAY MORNING.  ALSO BOUNDARY
LAYER WINDS INCREASE TO 25K OUT OF THE NORTHWEST BY TUESDAY MORNING.
1) 65/75/46/70 8610  2) 66/76/49/70 7810
GB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:10 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min
Apr 14, 8:14 PM CDTSevere Thunderstorm WarningMOBBaldwin61 min
Apr 14, 8:39 PM CDTFlash Flood WarningMOBMobile4 hr
Apr 14, 9:10 PM CDTFlash Flood WarningMOBBaldwin4 hr
Apr 14, 10:14 PM CDTSevere Thunderstorm WarningMOBBaldwin61 min
Apr 14, 11:28 PM CDTSevere Thunderstorm WarningMOBBaldwin62 min
Apr 15, 12:00 AM CDTFlash Flood WarningMOBRussell6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.